Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

141 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes itching in the thoracic area while on Melatonin and Clonazepam?

Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 5934 Questions

default
Posted on Thu, 30 Mar 2017 in Hypertension and Heart Disease
Question: I've been taking melatonin 5-10mg nightly along with clonozapam 1mg. for insomnia & restless legs for the past 2 to 3 months prescribed by my pain doctor. The past 5 days I've been feeling very itchy in my thoracic area arms. I cannot sleep well. I ' m up all night & have. felt my heart beating fast.
Currently l sm on a 30 day event monitor
due to recently being diagnosed with bifasicular heart block. I also have diabetes type 2 & hypertension for which l am taking norvasc 10mg & toprol xl. 6.25mg/day. Could there be any damage to my system by now? If yes what kind? I believe I should stop taking
The melatonin. Please advise me. Thank you. XXXXXXX K

doctor
Answered by Dr. Ilir Sharka 1 hour later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

Regarding your concern, I would explain that your symptoms do not seem to be related to any permanent damage to the nervous system.

The itching in the thoracic area and arms could be related to an allergic reaction.

From the other hand the bifascicular heart block seems to be a chronic damage of the cardiac conduction system. It could be related to myocardial ischemia (considering the fact that you suffer from diabetes and high blood pressure).

Have you pressed the event monitor during these episodes of palpitations and itching?

After this test, I would also recommend performing a cardiac exercise stress test, considering your cardio-vascular risk factors.

Regarding melatonin, you should know that it can be taken up to three months. So, I would recommend stopping it now. Clonazepam will help you sleep without the need of melatonin, because it is better tolerated for long periods of time.

Anyway, considering your symptoms, I would recommend consulting with your doctor for a physical exam and some tests:

- a chest X ray study
- complete blood count, PCR, ESR for inflammation
- uric acid levels
- liver function tests.

Allergy tests may be needed too.

Hope to have been helpful!

Kind regards,

Dr. Iliri


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Lab Tests
Medical Topics

Recent questions on  Restless legs

doctor1 MD

Hi, I am a 47 year old women and have noticed just below by left leg, I have a swollen spot about the size of my palm. There is no bruise, does not hurt when I touch it. It does not bother me. Does not go down if put my feet up. I do take thyroid med., paxil, and requip for restless legs. I am borderline anemic. Four weeks ago had a laproscopic hysterectomy. Never told I was diabetic. I am 5-5 and about 180

doctor1 MD

I went through menopause about 7-8 years ago. Shorty after I started having to take thyroid medication, and started having problems with restless legs, which has gotten much worse. I also have serious sleep problems and despite walking regularly I continue to gain weight around my middle. My cholesterol is high, and I continue to have serious hot flashes. I ve been reading about hormone replacement therapy and it sounds like I have about every symptom of progesterone deficiency. Is it too late to try it?

doctor1 MD

Is it safe to increase my Pramipexole 0.25 medication to get relieve for Restless Leg Syndrome? I'm no sleeping, and I'm in terrible pain. I'll check with my doctor tomorrow, but, I need help now.

doctor1 MD

I am experiencing extreme chills and muscle spasms. Normally I have restless legs , but these spasms affect my whole body. I have not been able to get warm, even with hot packs applied. I took a new medicine for restless legs several days ago,...

doctor1 MD

are the medications Rivastigmine Transdermal System and Neupro gotigotine transdermal system equal and are they both used to stimulate the brain

doctor1 MD

I have been on 30mg. temazepam (for sleep), 1mg.pramapexole dihydrochloride (restless legs), 5mg.lisinopril together at night for many years.I ve experienced spacey, balance and walking problems through this time and seems to be getting worse.I would like to get off the temazepam in particular. what do you think ? any practical and safe way of doing this?i m 84 yrs. old

doctor1 MD

46 year old female. Symptoms: heart rate between 100-140 at rest, heat intolerance, nervousness, insomnia, thirst, slight hand tremor, restless legs at night (pain not kicking), fatigue, no changes in weight, rapid eye sight deterioration, no changes in menstrual cycle, no live births - but one miscarriage, puffy eyes, reddish complextion, A1C and blood pressure are both fine.Does this sound like hyperthyroidism? Or do you have a better guess.